Alert archive / Wyoming / High Wind Warnings in 2023

High Wind Warning 42, NWS Cheyenne, WY

November 5, 20236 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Nov 5, 2023, 1:49 AM MST for 6 counties in Wyoming. It was in force for 15 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 5, 2023, 1:49 AM MST (08:49 UTC)
Expired
Nov 5, 2023, 5:00 PM MST
In force
15 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 119 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 10:12 AM MSTNON-TSTM WND GST 613 Ese Elk Mountain, WYMesonet station WY20 2.5 SE Elk Mountain (WYDOT).
Nov 5, 10:51 AM MSTNON-TSTM WND GST 582 Wnw Buford, WYMesonet station WY36 2.4 NW Buford (WYDOT).
Nov 5, 11:01 AM MSTNON-TSTM WND GST 593 N Douglas, WYASOS station KDGW Douglas Airport - Dgw.
Nov 5, 11:16 AM MSTNON-TSTM WND GST 59Vedauwoo, WYMesonet station KVDW Vedauwoo (WYDOT).
Nov 5, 11:26 AM MSTNON-TSTM WND GST 583 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Nov 5, 11:36 AM MSTNON-TSTM WND GST 585 E Buford, WYMesonet station WY29 4.8 E Buford (WYDOT).
Nov 5, 11:50 AM MSTNON-TSTM WND GST 614 W Muddy Gap, WYSUSTAINED WINDS 34 MPH.
Nov 5, 11:56 AM MSTNON-TSTM WND GST 583 Ese Elk Mountain, WYMesonet station WY20 2.5 SE Elk Mountain (WYDOT).
Nov 5, 12:16 PM MSTNON-TSTM WND GST 581 Sse Bordeaux, WYMesonet station KBRX 1.4 S Bordeaux (WYDOT).
Nov 5, 12:16 PM MSTNON-TSTM WND GST 613 Nw Elk Mountain, WYMesonet station WY19 2.9 NW Elk Mountain (WYDOT).
Nov 5, 12:22 PM MSTNON-TSTM WND GST 59Vedauwoo, WYMesonet station KVDW Vedauwoo (WYDOT).
Nov 5, 12:46 PM MSTNON-TSTM WND GST 593 Ese Elk Mountain, WYMesonet station WY20 2.5 SE Elk Mountain (WYDOT).
Nov 5, 12:50 PM MSTNON-TSTM WND GST 614 W Muddy Gap, WYSUSTAINED WINDS 33 MPH.
Nov 5, 1:22 PM MSTNON-TSTM WND GST 628 S Sibley Peak, WYMesonet station WY1 8.4 S Sibley Peak (WYDOT).
Nov 5, 1:50 PM MSTNON-TSTM WND GST 594 W Muddy Gap, WYSUSTAINED WINDS 32 MPH.
Nov 5, 2:56 PM MSTNON-TSTM WND GST 668 S Sibley Peak, WYMesonet station WY1 8.4 S Sibley Peak (WYDOT).
Nov 5, 4:50 PM MSTNON-TSTM WND GST 594 W Muddy Gap, WYSUSTAINED WINDS 31 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.8 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2023-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2023-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2877 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS75 KCYS 050849
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
149 AM MST Sun Nov 5 2023

WYZ110-051700-
/O.UPG.KCYS.HW.A.0044.000000T0000Z-231106T0000Z/
/O.NEW.KCYS.HW.W.0042.231105T0849Z-231106T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
149 AM MST Sun Nov 5 2023

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
3 follow-up statements
542 
WWUS75 KCYS 050946
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
246 AM MST Sun Nov 5 2023

WYZ104-105-109-115-060000-
/O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Laramie Valley-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Bosler, and Laramie
246 AM MST Sun Nov 5 2023

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60
  MPH expected. 

* WHERE...Ferris, Seminoe, and Shirley Mountains, Shirley Basin,
  Central Carbon County, and Laramie Valley. This includes the
  cities of Rawlins and Laramie. 

* WHEN...Until 5 PM MST this afternoon. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ101-102-106-107-060000-
/O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Bordeaux, Wheatland, and Guernsey
246 AM MST Sun Nov 5 2023

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 60
  MPH expected. 

* WHERE...Central Laramie Range, Eastern Platte County, Converse
  County, and Niobrara County. This includes Bordeaux, Wheatland,
  Glendo, Douglas, and Lusk. 

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight or high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ110-060000-
/O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
246 AM MST Sun Nov 5 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills including Arlington and 
  Elk Mountain along Interstate 80 between Laramie and Rawlins.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
468 
WWUS75 KCYS 051751
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
1051 AM MST Sun Nov 5 2023

WYZ116-060000-
/O.EXA.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1051 AM MST Sun Nov 5 2023

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts of 55 to 60 MPH
  expected.

* WHERE...South Laramie Range including the Interstate 80 Summit.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ104-105-109-110-115-060000-
/O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Bosler, and Laramie
1051 AM MST Sun Nov 5 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 
  60 MPH expected.

* WHERE...Ferris, Seminoe, and Shirley Mountains, Shirley Basin, 
  Central Carbon County, and Laramie Valley. This includes the 
  cities of Rawlins and Laramie.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ101-102-106-107-060000-
/O.CON.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Bordeaux, Wheatland, and Guernsey
1051 AM MST Sun Nov 5 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...West to southwest winds 30 to 40 MPH with gusts 55 to 
  60 MPH expected.

* WHERE...Central Laramie Range, Eastern Platte County, Converse 
  County, and Niobrara County. This includes Bordeaux, 
  Wheatland, Glendo, Douglas, and Lusk.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Mainly to transportation. Strong cross winds will be 
  hazardous to light weight or high profile vehicles, including 
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
777 
WWUS75 KCYS 052344
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
444 PM MST Sun Nov 5 2023

WYZ104-105-109-110-115-116-060045-
/O.EXP.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Rawlins, Arlington, Elk Mountain, Bosler, Laramie, Buford, 
Pumpkin Vine, and Vedauwoo
444 PM MST Sun Nov 5 2023

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have started to subside, therefore the high wind warning
will be allowed to expire at 5 PM MDT this afternoon.

$$

WYZ101-102-106-107-060045-
/O.EXP.KCYS.HW.W.0042.000000T0000Z-231106T0000Z/
Converse County Lower Elevations-Niobrara County-
Central Laramie Range and Southwest Platte County-
East Platte County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Lusk, Redbird, Bordeaux, Wheatland, and Guernsey
444 PM MST Sun Nov 5 2023

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds have started to subside, therefore the high wind warning
will be allowed to expire at 5 PM MDT this afternoon.

$$

Rubin

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Nov 4, 10:20 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Nov 4, 10:20 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1020 PM MDT Sat Nov 4 2023

.SHORT TERM...(This evening through Monday)
Issued at 300 PM MDT Sat Nov 4 2023

KEY MESSAGES:
* A marginal high wind event is possible late this evening through
  Sunday, mainly for the wind prone areas.
* A warm and windy day is expected Sunday across the area, leading
  to near critical fire weather conditions and near-record high
  temperatures for some areas.

Currently, there is hardly a cloud in the sky across the forecast
area with comfortable temperatures reaching the upper 50s to 60s.
This is associated with a transient ridge moving across the Rockies
in the wake of yesterday's weak shortwave trough. Satellite imagery
shows moisture streaming into the northwest as the next trough
pushes onshore. The overall weather pattern is a very progressive,
nearly zonal flow pattern featuring numerous modest shortwaves
racing through. The first shortwave ejects eastward late tonight
through Sunday, which will help to increase the low-level
height/pressure gradient across the area. The MSLP gradient starts
to increase late this evening as high pressure strengthens over the
central Colorado mountains. Meanwhile, surface pressure will fall
over the high plains as a surface cyclone develops in the lee of the
Rockies over Montana in advance of the shortwave. Most parameters
are fairly borderline for high winds near Arlington and Elk
Mountain, but it looks enough of a possibility to warrant a High
Wind Watch with this update. Most guidance has stronger winds during
the day Sunday when the 700-mb height gradients are strongest, but
in-house guidance favors a slightly earlier timing, likely driven by
the surface pressure gradient activating gap flow. Therefore,
started the Watch at 03z and ran through 00z Monday to capture both
windows. Strong winds also appear likely tonight and tomorrow over
the central and northern Laramie range, but most guidance shows the
surface trough right up against the range. This puts ascending
motion over I-25, and may keep the strongest winds west of the
highway. Held off on any issuance for Platte County due to this.

Most of the area will be breezy to windy Sunday, but widespread high
winds don't look likely. Still, westerly downslope winds east of the
Laramie range along with strong warm air advection aloft ahead of
the approaching shortwave will support a very warm day. 700-mb
temperatures climb as high as +5 to +7C. While mountain wave cloud
cover may prevent record heat, we will be within a few degrees of
daily record highs for most locations. The warm and dry atmosphere
will also create some fire weather concerns with near critical
conditions likely. While most guidance keeps RH above critical
thresholds tomorrow, dewpoints are running a few degrees lower than
modeled today in the Laramie Valley. Don't have the confidence for
any fire weather headlines at this time, but it may be close.

The first shortwave passes to the north later on Sunday, but
likely won't bring much, if any, shower activity to our area.
Ridging rebounds very quickly as this races off to the east. Thus,
looking at another warm day Monday, but likely a few degrees
cooler than Sunday.

.LONG TERM...(Monday night through Saturday)
Issued at 300 PM MDT Sat Nov 4 2023

Relatively quiet long term forecast period as zonal flow turns into
a broad upper-level ridge across much of the central CONUS on
Tuesday. A few shortwaves traverse through the ridge Tuesday
afternoon with enough 500mb cyclonic vorticity advection to get some
synoptic lift, especially over the higher terrain. Southwesterly
flow at 700mb and the surface further supports upslope flow along
the Sierra Madre and Snowy Mountain Ranges. This lift coupled with
cold temperatures in the mountains results in light snow showers
across the ranges with rain showers possible in the lower elevation
of Carbon County on Tuesday.

An upper-level trough moves towards the region Wednesday into early
Thursday morning. An attendant cold front will pass across the area
late Tuesday into early Wednesday morning. Temperatures are expected
to drop by 10 to 20 degrees across the region behind this front. The
cold front will bring the chance for snow showers across much of
southeast Wyoming and rain chances for western Nebraska. These snow
showers should come to an end early Thursday morning and will be
very light in nature. Little accumulations are expected at this time
for the lower elevations. In addition to the light snow chances,
winds will be elevated across the region behind the cold front on
Wednesday. Craig to Casper height gradients are not favorable for
high winds, but gradients remain in the mid-30s with strong downward
Omegas across the higher terrain. Elevated winds look likely with
this front, but high winds are not anticipated at this time.

Behind the upper-level trough, another ridge builds over the region
for Friday. Temperatures will warm slightly through the end of the
week into the weekend with no precipitation expected at this time.
Attention turns to the next system progged to move across the region
late in the weekend. Both the ECMWF and GFS are in decent agreement
on the passage of a strong upper-level trough that could be the next
weather producer for the region. This is still a week out, so
details may change but attention should be paid to this system.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1017 PM MDT Sat Nov 4 2023

Zonal flow, west to east, aloft will continue through the period,
and continue to strengthen. Expect scattered clouds around
15000 feet AGL. Winds will gust to 38 knots at Rawlins, Laramie
and Cheyenne from 15Z to 00Z Sunday. Expect low level wind shear
at Laramie from 08Z to 16Z.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Sat Nov 4 2023

Near critical fire weather conditions are expected Sunday for much
of the area. Gusty winds approaching 35 to 45 MPH for much of the
area are anticipated, with minimum RH between 15 and 20%. Can't rule
out critical fire weather conditions particularly in the Laramie
Valley, but don't have the confidence for a Fire Weather Watch at
this time. Wind gusts up to 60 MPH are possible in the north Snowy
Range Foothills and portions of the central and northern Laramie
range. East of the Laramie range, RH below 15% is more likely but
fuels are not critical at this time. Another mild and dry day with
elevated to near critical fire weather conditions is likely on
Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through Sunday afternoon for WYZ110.

NE...None.
&&

SHORT TERM...MN
LONG TERM...AM
AVIATION...RUBIN
FIRE WEATHER...MN
Hazardous weather outlook, Nov 4, 2:07 PM MDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
207 PM MDT Sat Nov 4 2023

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>109-
111>115-118-119-052015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
207 PM MDT Sat Nov 4 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather conditions are ongoing in portions of
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Near critical fire weather conditions are possible on Sunday.
Expect gusty winds across the area with wind gusts up to 45 MPH
possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106-110-116-117-052015-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
207 PM MDT Sat Nov 4 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated fire weather conditions are ongoing in portions of
southeast Wyoming.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Near critical fire weather conditions are possible on Sunday.
Expect gusty winds across the area with wind gusts of 50 to 60
MPH possible.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Wyoming, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.